Wisconsin, 2014

Flash Flood and Hail in Wisconsin, April 12 to 13, 2014

April 12 to 13, 2014 · NWS MKX · 41 events in 11 counties and zones

A strong stationary front with a 40 degree temperature gradient setup along the Wisconsin and Illinois border. Numerous strong to severe thunderstorms developed and moved east to northeast across southern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A strong stationary front with a 40 degree temperature gradient setup along the Wisconsin and Illinois border. Numerous strong to severe thunderstorms developed and moved east to northeast across southern Wisconsin. Dozens of hail reports were received with only a couple wind damage reports. Heavy rain lead to flash flooding of small creeks in southern Sauk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 12, 10:51 AM CST, 4 minutes earlier.

Area forecast discussion, Apr 12, 10:51 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1151 AM CDT SAT APR 12 2014

.UPDATE...850 WARM ADVECTION DRIVING STORM CLUSTERS ACRS FAR SE
WI/NE IL AND WC WI. WHILE THE KENW ACTIVITY WILL SHIFT EAST THE
ACTIVITY IN WC WI WILL LIKELY TRAVERSE THE NRN CWA. EXPECTING A
BREAK IN MUCH OF THE SRN CWA THIS AFTN. SFC WARM FRONT STRETCHES
FROM NRN IL INTO SW WI AND EXTREME NRN IA. THE LAKE IS DOING ITS
PART TO BEAT IT BACK. MODELS FOR THE MOST PART REFOCUS THINGS BACK
TOWARDS IOWA AND BRING THAT COMPLEX ACROSS OVERNIGHT. THE 4KM SPC
WRF ACTUALLY TAKES IA ACTIVITY INTO IL WITH SUBSEQUENT DISSIPATION.
CERTAINLY SOME HIGHER DEW POINT AIR WILL MAKE IT INTO PARTS OF SC
WI WHERE STORMS MAY RIDE ALONG THE WARM FRONT.

PC

&&

.AVIATION/18Z TAFS/...SURFACE WARM FRONT WILL EXTEND INTO SC WI
WITH MORE STABLE EASTERLY FLOW NEAR LAKE MICHIGAN. CLUSTER OF
STORMS IN WC WI LIKELY TO STAY NORTH OF TAF ROUTES THIS AFTERNOON.
BEST CHANCE FOR MORE STORMS WILL BE TONIGHT WHEN RENEWED ACTIVITY
DEVELOPS ACROSS IA AND ROLLS ACROSS SRN WI. AS LOW AND TROUGH MOVE
ACRS SRN WI TNGT CIGS/VSBYS EXPECTED TO LOWER TO IFR. THIS PLAYED
OUT ON MOS AND LLVL RH PROGS.

PC

&&

.MARINE...SMALL CRAFT ADVISORY PRETTY BORDERLINE AT THIS POINT.
GRADIENT TRYING TO TIGHTEN UP AND WINDS HAVE PICKED UP A SMIDGE.
WILL NOT THROW IN THE TOWEL JUST YET. WARM FRONT WILL STRUGGLE TO
ADVANCE NORTHWARD...SO WILL BANK ON PREFRONTAL ONSHORE COMPONENT
PICKING UP THIS AFTERNOON.

PC

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT SAT APR 12 2014/

TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.

MODELS ARE ALL IN VERY GOOD AGREEMENT THAT WE/LL SEE TWO ROUNDS OF
PRECIP DURING THIS PERIOD. THE FINER DETAILS ARE A LITTLE MORE
MUDDY. THE FIRST ROUND WILL COME THROUGH THIS MORNING WITH THE
ARRIVAL OF STRONG WARM AIR ADVECTION INTO THE UPPER
MIDWEST...ACCOMPANIED BY A WEAK MID LEVEL SHORT WAVE.  A SURFACE
WARM FRONT WILL BECOME MUCH BETTER DEFINED THIS MORNING AS THE
EASTERLY FLOW OFF LAKE MICHIGAN INCREASES AND SHARPENS THE CONTRAST
BETWEEN THE LAKE COOLED AIR TO THE NORTH AND THE WARMER AIR PUSHING
UP FROM THE SOUTH. THE FRONT MAY ONLY MAKE IT UP TO A MILWAUKEE TO
BARABOO LINE WITH THE LAKE SHORE NORTH OF MILWAUKEE REMAINING RATHER
CHILLY. PRECIP IS INCREASING ACROSS NORTHERN IOWA AND MINNESOTA AS
THE LOW LEVEL JET IMPINGES ON THAT AREA. THAT JET WILL LEAN INTO
WISCONSIN WITH TIME AND INTERACT WITH THE WARM FRONT PUSHING INTO
SOUTHERN WI. MOST OF THE MESO MODELS ARE FOCUSING THE BEST QPF FOR
THIS FIRST ROUND MAINLY ALONG AND NORTH OF A LINE FROM MILWAUKEE TO
MADISON. BUT...WHERE THIS PRECIP IS CURRENTLY BREAKING OUT IS SOUTH
OF WHERE THE MESO MODELS INITIATED...SO AT LEAST A SMALL SOUTHERN
CORRECTION IS PROBABLY NEEDED. THERE ISN/T MUCH INSTABILITY WITH
THIS MORNING PRECIP...SO MAINLY SHOWERS WITH A CHANCE FOR A RUMBLE.

I WOULD EXPECT A LULL IN THE ACTIVITY IN THE WAKE OF THE FIRST ROUND
OF PRECIP AS IT LIFTS OFF TO THE EAST NORTHEAST.  THE TRAILING
SURFACE BOUNDARY WILL LINGER ACROSS THE FORECAST AREA SO CAN/T RULE
OUT SOME SCATTERED SHOWERS OR A THUNDERSTORM IN IT/S VICINITY THIS
AFTERNOON. AS WE HEAD INTO THE LATE AFTERNOON...INSTABILITY WILL
INCREASE WITH TEMPS LIKELY CLIMBING INTO THE UPPER 60S TO LOWER 70S
ALONG AND SOUTH OF THE FRONT. DEWPOINTS SHOULD INCREASE INTO THE
LOWER 50S AS WELL. DEWPOINTS ARE ALREADY IN THE LOWER AND MID 50S
FROM CENTRAL KS INTO MO. MUCAPES WILL BE ON THE ORDER OF 1000-
1500J/KG. WITH PLENTY OF DEEP LAYER SHEAR...PUSHING 40-50KTS...THE
SLIGHT RISK FROM SPC LOOKS GOOD. WE/LL LIKELY SEE CONVECTION LIGHT
UP ALONG THE FRONT LATE THIS AFTERNOON AND EVENING...THEN POSSIBLY
ORGANIZE INTO A LARGER COMPLEX THAT PUSHES ACROSS SOUTHERN WISCONSIN
LATE THIS EVENING TO SHORTLY AFTER MIDNIGHT. WOULD THEN EXPECT
THINGS TO QUIET DOWN THROUGH SUNRISE SUNDAY...BEFORE THE NEXT ROUND
MOVES IN.

SUNDAY AND MONDAY...FORECAST CONFIDENCE...HIGH

MODELS HAVE THE SFC BOUNDARY RIGHT ALONG THE ILLINOIS BORDER BY
SUNDAY MORNING...WITH THE FRONT EXPECTED TO THEN SLOWLY PUSH SOUTH
DURING THE DAY. WITH THE FRONT SOUTH AND WINDS NORTH TO
NORTHEAST...TEMPS ARE EXPECTED TO BE A GOOD DEAL COOLER THAN ON
SATURDAY.

MODELS ARE SHOWING QUITE A BIT OF LIFT DUE TO FRONTOGENETICAL AND
ISENTROPIC FORCING SUNDAY AND SUNDAY NIGHT...AS SURFACE LOW
PRESSURE PASSES BY TO THE SOUTHEAST. THUNDER CHANCES WILL CONTINUE
INTO THE EVENING.

TEMPS CRASH SUNDAY EVENING AND OVERNIGHT...BRINGING A LIKELY
CHANGEOVER TO SNOW FROM NORTHWEST TO SOUTHEAST. MODELS ARE IN
BETTER AGREEMENT AS TO HOW MUCH PRECIP WILL FALL AFTER TEMPS ARE
COLD ENOUGH FOR SNOW...WITH LOWER AMOUNTS OF MAINLY LESS THAN AN
INCH NOW EXPECTED. NOT SURE HOW WELL THE SNOW WILL ACCUMULATE
ANYWAY AFTER THE PERIOD OF MILDER TEMPS...BUT THERE COULD BE SOME
ON THE GROUND BY MORNING. LOOKS CHILLY THROUGH THE DAY
MONDAY...WITH HIGHS ONLY TOPPING OUT IN THE LOW 40S.

TUESDAY THROUGH FRIDAY...FORECAST CONFIDENCE...MEDIUM

IT SHOULD BE DRY TUESDAY AS HIGH PRESSURE SLIDES THROUGH. THOUGH
TEMPS ALOFT WILL BE WARM ADVECTING THROUGH THE DAY...THE COLDEST
AIRMASS WILL BE OVERHEAD AT DAYBREAK. AFTERNOON HIGHS ARE THUS
EXPECTED TO STRUGGLE INTO THE UPPER 30S AND LOW 40S.

TEMPERATURES SHOULD BE RETURN TO NEAR NORMAL VALUES BY
THURSDAY. MODELS ARE IN BETTER AGREEMENT WITH THE OVERALL PATTERN
FOR THE LATTER HALF OF THE WEEK...BUT STILL HAVE SOME SIGNIFICANT
DIFFERENCES WITH STORM TRACKS AND RESULTANT PRECIP CHANCES. USING
A CONSENSUS OF THE MODELS...ENDED UP WITH LOW POPS FOR MUCH OF THE
WEDNESDAY THROUGH FRIDAY PERIOD...WITH RAIN THE MOST LIKELY PRECIP
TYPE.

AVIATION/12Z TAFS/...RAIN AND POSSIBLE THUNDERSTORM CHANCES WILL
INCREASE THIS MORNING AS A WARM FRONT ADVANCES NORTH INTO SOUTHERN
WISCONSIN. THAT FRONT SHOULD CROSS THE WI/IL BORDER AROUND MID
DAY...LIFTING NORTH OF MILWAUKEE AND MADISON BY MID AFTERNOON.
ALTHOUGH MUCH OF THE DAYTIME PERIOD SHOULD BE VFR...WE COULD SEE A
BRIEF MVFR CONDITIONS THIS MORNING AS THE FIRST ROUND OF RAIN MOVES
THROUGH. WE SHOULD SEE A LULL IN THE RAIN/THUNDERSTORM CHANCES EARLY
THIS AFTERNOON...BUT BECOMING LIKELY AGAIN LATE IN THE AFTERNOON.
THE SFC BOUNDARY WILL BE LINGERING ACROSS THE AREA AND WILL BEGIN TO
LIGHT UP WITH THUNDERSTORMS AS DIURNAL HEATING MAXIMIZES. THE FRONT
WILL EVENTUALLY PUSH SOUTH AND EAST THROUGH THE AREA WITH
THUNDERSTORMS DIMINISHING AGAIN LATER IN THE TAF PERIOD.  MVFR
CONDITIONS ARE EXPECTED WITH THE SECOND ROUND OF PRECIP LATE THIS
AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS.

MARINE...BRISK SOUTHERLY WINDS ARE EXPECTED SOUTH OF A WARM FRONT
THAT WILL BE SLOW TO MOVE NORTH INTO THE AREA. THE LAKE COOLED AIR
NORTH OF THE WARM FRONT WILL BE INHIBITING THE MOVEMENT OF THE
FRONT. HOWEVER...AREAS SOUTH OF PORT WASHINGTON SHOULD GET INTO SOME
GUSTY SOUTHERLY WINDS OF 25KTS THROUGH ABOUT 7 PM THIS EVENING.
THUS A SMALL CRAFT ADVISORY IS IN EFFECT FROM MID MORNING THROUGH
THE AFTERNOON.

A MORE PROLONGED PERIOD OF SMALL CRAFT ADVISORY CONDITIONS IS
EXPECTED FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT AS BRISK
NORTHERLY WINDS ARRIVE IN THE WAKE OF A DEPARTING LOW PRESSURE
SYSTEM.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ644>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
SUNDAY THROUGH FRIDAY...DDV
Hazardous weather outlook, Apr 12, 2:40 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 AM CDT SAT APR 12 2014

WIZ046-047-051-052-056>060-062>072-130845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
340 AM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING AS LOW PRESSURE AND ITS ASSOCIATED FRONTAL
BOUNDARY MOVE THROUGH. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND.

MODERATE TO HEAVY RAINFALL IS ALSO EXPECTED LATE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL IS EXPECTED MAINLY
SUNDAY AFTERNOON INTO SUNDAY NIGHT WITH A CONTINUED CHANCE OF
THUNDERSTORMS...BUT NO SEVERE THUNDERSTORMS ARE EXPECTED. SMALL
RIVERS AND STREAMS COULD SEE RAPID RISES AND WE/LL NEED TO KEEP
AN EYE ON THEM FOR ANY POSSIBLE FLOODING CONCERNS.

THE RAIN WILL CHANGE OVER TO SNOW SUNDAY NIGHT AND MONDAY...BUT
ANY ACCUMULATIONS ARE EXPECTED TO BE LIMITED TO AN INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

LMZ643>646-130845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
340 AM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM MID MORNING THROUGH EARLY
THIS EVENING FOR GUSTY SOUTHEAST THEN SOUTH TO SOUTHWEST WINDS
FROM PORT WASHINGTON SOUTH TO WINTHROP HARBOR. THIS IS IN
ASSOCIATION WITH WARM FRONT MOVING NORTH ALONG THE SHORELINE.

THUNDERSTORMS ARE LIKELY AND THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BRISK NORTH WINDS AND HIGH WAVES ARE LIKELY LATE SUNDAY AFTERNOON
THROUGH MONDAY NIGHT...AS LOW PRESSURE PASSES BY TO THE SOUTHEAST
OF THE AREA.

THERE IS A CHANCE FOR THUNDERSTORMS INTO SUNDAY EVENING.

DAVIS

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Apr 12, 7:57 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
857 AM CDT SAT APR 12 2014

WIZ067-068-121430-
LAFAYETTE-GREEN-
857 AM CDT SAT APR 12 2014

...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE...GREEN COUNTIES...

AT 856 AM CDT...A STRONG THUNDERSTORM WAS OVER APPLE RIVER...OR 12
MILES SOUTH OF DARLINGTON...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONROE...DARLINGTON...SHULLSBURG...ARGYLE...SOMERS...WIOTA...SOUTH
WAYNE...LAMONT...BROWNTOWN...GRATIOT...LEAD MINE...JUDA...WOODFORD
AND JORDAN CENTER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4251 9026 4251 9029 4259 9038 4279 8983
      4262 8942 4250 8942
TIME...MOT...LOC 1356Z 240DEG 44KT 4250 9009

HENTZ
Special weather statement, Apr 12, 8:18 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
918 AM CDT SAT APR 12 2014

WIZ067-068-121445-
LAFAYETTE-GREEN-
918 AM CDT SAT APR 12 2014

...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE...GREEN COUNTIES...

AT 917 AM CDT...A STRONG THUNDERSTORM WAS NEAR DARLINGTON...MOVING
EAST AT 40 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONROE...DARLINGTON...ARGYLE...SOMERS...WIOTA...SOUTH WAYNE...
LAMONT...BROWNTOWN...GRATIOT...WOODFORD AND JORDAN CENTER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4251 9006 4269 9018 4281 8979 4266 8966
      4250 8948
TIME...MOT...LOC 1417Z 251DEG 37KT 4265 9003

HENTZ
Special weather statement, Apr 12, 9:48 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1048 AM CDT SAT APR 12 2014

WIZ070-072-121615-
WALWORTH-KENOSHA-
1048 AM CDT SAT APR 12 2014

...A STRONG THUNDERSTORM WILL AFFECT WALWORTH...KENOSHA COUNTIES...

AT 1048 AM CDT...A STRONG THUNDERSTORM WAS OVER HEBRON...OR 7 MILES
SOUTH OF LAKE GENEVA...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KENOSHA...PLEASANT PRAIRIE...TWIN LAKES...PADDOCK LAKE...CAMP LAKE...
GENOA CITY...SILVER LAKE...RICHMOND...PELL LAKE...POWERS LAKE...LAKE
CATHERINE...SALEM...BRISTOL...BASSETT...NEW MUNSTER AND SLADES
CORNERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4252 8857 4253 8857 4265 8797 4249 8789
      4249 8855
TIME...MOT...LOC 1548Z 251DEG 36KT 4248 8843

HENTZ
Special weather statement, Apr 12, 10:10 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1110 AM CDT SAT APR 12 2014

WIZ072-121645-
KENOSHA-
1110 AM CDT SAT APR 12 2014

...A STRONG THUNDERSTORM WILL AFFECT KENOSHA...

AT 1109 AM CDT...A STRONG THUNDERSTORM WAS OVER ANTIOCH...MOVING EAST
AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KENOSHA...PLEASANT PRAIRIE...PADDOCK LAKE...CAMP LAKE...SILVER
LAKE...SALEM AND BRISTOL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4250 8821 4257 8822 4257 8821 4263 8785
      4263 8782 4261 8782 4259 8781 4252 8781
      4249 8780 4250 8820
TIME...MOT...LOC 1609Z 262DEG 40KT 4249 8810

HENTZ
Special weather statement, Apr 12, 10:35 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1135 AM CDT SAT APR 12 2014

WIZ070>072-121645-
RACINE-WALWORTH-KENOSHA-
1135 AM CDT SAT APR 12 2014

...A STRONG THUNDERSTORM WILL AFFECT RACINE...WALWORTH...KENOSHA...

AT 1133 AM CDT...A STRONG THUNDERSTORM WAS OVER PELL LAKE...OR NEAR
TWIN LAKES...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE... LAKE GENEVA...TWIN LAKES...UNION
GROVE...PADDOCK LAKE...BURLINGTON...BRISTOL...NEW MUNSTER....

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4262 8846 4270 8801 4250 8797 4249 8843
TIME...MOT...LOC 1633Z 259DEG 38KT 4254 8834

HENTZ
Special weather statement, Apr 12, 10:50 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1150 AM CDT SAT APR 12 2014

WIZ071-072-121700-
RACINE-KENOSHA-
1150 AM CDT SAT APR 12 2014

...A STRONG THUNDERSTORM WILL AFFECT RACINE...KENOSHA COUNTIES...

AT 1149 AM CDT...A STRONG THUNDERSTORM WAS OVER PADDOCK LAKE...MOVING
EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KENOSHA...RACINE...MOUNT PLEASANT...PLEASANT PRAIRIE...STURTEVANT...
UNION GROVE...PADDOCK LAKE...SALEM...BRISTOL...AND NEW MUNSTER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4266 8825 4276 8782 4267 8780 4266 8781
      4261 8782 4259 8781 4252 8781 4249 8780
      4250 8821
TIME...MOT...LOC 1649Z 255DEG 39KT 4259 8812

HENTZ

The radar

The Milwaukee radar (KMKX), 74 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

38 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Kenosha

When
April 12, 10:55 AM CST
Where
Kenosha County, 0.51 mi E of Downtown Kenosha
Measured
0.88 in hail
Reported by
Public
Coordinates
42.580, -87.820

Thunderstorm Wind, Fond du Lac

When
April 12, 3:32 PM CST
Where
Fond du Lac County, 2.07 mi N of Johnsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.910, -88.280

Two electrical wooden poles blown over by downburst winds.

Hail, Sauk

When
April 12, 4:02 PM CST
Where
Sauk County, Reedsburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.530, -90.000

Thunderstorm Wind, Sheboygan

When
April 12, 4:03 PM CST
Where
Sheboygan County, 2.11 mi ESE of Edwards
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.870, -87.790

Straight line winds blew over a Gazebo and a fence was blown over a house.

Hail, Sauk

When
April 12, 4:10 PM CST
Where
Sauk County, Reedsburg Muni Arpt
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
43.530, -89.980

Hail, Sauk

When
April 12, 4:18 PM CST
Where
Sauk County, 0.5 mi W of Lake Delton
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
43.580, -89.790

Hail, Sauk

When
April 12, 4:19 PM CST
Where
Sauk County, 0.69 mi N of Lake Delton
Measured
1 in hail
Reported by
911 Call Center
Coordinates
43.590, -89.780

Hail, Columbia

When
April 12, 4:29 PM CST
Where
Columbia County, 1.71 mi SE of Anacker
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.610, -89.430

Hail, Columbia

When
April 12, 5:07 PM CST
Where
Columbia County, 0.69 mi S of Friesland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.570, -89.070

Hail, Columbia

When
April 12, 5:08 PM CST
Where
Columbia County, 1.3 mi NW of Pardeeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.544, -89.297

Hail, Dodge

When
April 12, 6:00 PM CST
Where
Dodge County, 0.85 mi SW of Beaver Dam
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.460, -88.840

Hail, Dodge

When
April 12, 6:00 PM CST
Where
Dodge County, 2.3 mi NNW of South Beaver Dam
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.460, -88.900

Hail, Dodge

When
April 12, 6:07 PM CST
Where
Dodge County, 0.85 mi SW of Beaver Dam
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.460, -88.840

Hail, Dodge

When
April 12, 6:09 PM CST
Where
Dodge County, 0.85 mi SW of Beaver Dam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.460, -88.840

Hail, Dane

When
April 12, 6:20 PM CST
Where
Dane County, 3.53 mi E of Pine Bluff
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.070, -89.580

Hail, Dane

When
April 12, 6:20 PM CST
Where
Dane County, 0.5 mi W of Middleton
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.100, -89.510

Hail, Dane

When
April 12, 6:20 PM CST
Where
Dane County, Middleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.100, -89.500

Hail, Washington

When
April 12, 6:43 PM CST
Where
Washington County, 2.04 mi SW of Fillmore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.480, -88.100

Hail, Milwaukee

When
April 12, 6:45 PM CST
Where
Milwaukee County, 1.22 mi SE of Wauwatosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.040, -87.930

Hail, Milwaukee

When
April 12, 6:45 PM CST
Where
Milwaukee County, 0.5 mi E of Wauwatosa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.050, -87.940

Hail, Waukesha

When
April 12, 7:04 PM CST
Where
Waukesha County, 2.14 mi ESE of Bethesda
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.970, -88.240

Hail, Waukesha

When
April 12, 7:07 PM CST
Where
Waukesha County, Eagle
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.880, -88.470

Hail, Waukesha

When
April 12, 7:13 PM CST
Where
Waukesha County, Eagle
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.880, -88.470

Hail, Milwaukee

When
April 12, 7:23 PM CST
Where
Milwaukee County, 1.22 mi SW of State Fair Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.010, -88.030

Hail, Washington

When
April 12, 8:38 PM CST
Where
Washington County, West Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.420, -88.180

Hail covering the ground.

Hail, Washington

When
April 12, 8:44 PM CST
Where
Washington County, West Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.420, -88.180

Hail covering the ground.

Hail, Sauk

When
April 12, 8:50 PM CST
Where
Sauk County, 0.85 mi NW of Prairie du Sac
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.290, -89.730

Hail, Sheboygan

When
April 12, 8:56 PM CST
Where
Sheboygan County, 0.69 mi N of Erdman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.790, -87.770

Hail, Sauk

When
April 12, 9:00 PM CST
Where
Sauk County, Sauk City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.270, -89.730

Hail, Washington

When
April 12, 9:02 PM CST
Where
Washington County, 2.12 mi ENE of St Lawrence
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
43.380, -88.290

Hail, Dodge

When
April 12, 9:03 PM CST
Where
Dodge County, 2.61 mi ENE of Rubicon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.340, -88.420

Hail, Sheboygan

When
April 12, 9:03 PM CST
Where
Sheboygan County, 1.21 mi SE of Erdman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.770, -87.750

Hail, Dane

When
April 12, 11:00 PM CST
Where
Dane County, 1.66 mi ESE of Token Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.190, -89.250

Flash Flood, Sauk

When
April 12, 11:00 PM CST to April 13, 1:15 AM CST
Where
Sauk County, 6.05 mi E of Baraboo to 2.82 mi NE of Merrimac
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
43.472, -89.609

Numerous roads were closed over southern Sauk County due to flash flooding of small creeks and streams. Estimated rainfall amounts ranged from 4-7 inches. Some of the known creeks that flooded were Otter Creek, Honey Creek, North Branch of Honey Creek, and Pine Creek. There was one bridge washout at the north end of Stones Pocket Road due to the flooding of Otter Creek. This will cost approximately $150,000 to replace.

Hail, Dane

When
April 12, 11:05 PM CST
Where
Dane County, 2.05 mi NW of Sun Prairie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.200, -89.230

Hail, Dane

When
April 13, 12:02 AM CST
Where
Dane County, 0.5 mi W of Windsor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.220, -89.340

Hail, Dane

When
April 13, 12:13 AM CST
Where
Dane County, 0.69 mi N of Downtown Madison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.080, -89.420

Hail, Kenosha

When
April 13, 12:16 AM CST
Where
Kenosha County, 0.86 mi SW of Wheatland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.590, -88.210

Hail, Dodge

When
April 13, 12:34 AM CST
Where
Dodge County, 0.69 mi N of Watertown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.210, -88.720

Hail, Rock

When
April 13, 1:08 AM CST
Where
Rock County, 2.54 mi W of Downtown Janesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -89.070

Hail, Rock

When
April 13, 1:30 AM CST
Where
Rock County, 0.51 mi E of Beloit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -89.020

One inch diameter hail lasted about 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500715, 501005, 500716, 501019, 500717, 500718, 500719, 500720, 500721, 500722, 500723, 500724, 500725, 500726, 500727, 500728, 500736, 500729, 500730, 500731, 500732, 500733, 500734, 500735, 500999, 501000, 501001, 501010, 501009, 501006, 501007, 501008, 501012, 501026, 501011, 501016, 501015, 501017, 501014, 501013, and more.